Thunderstorm Wind, Wilkes
- When
- May 31, 6:00 AM EST
- Where
- Wilkes County, 1.72 mi ENE of Traphill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.355, -81.000
A tree was blown down along Swaringen Road.
A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate an isolated thunderstorm with damaging winds, during the early morning of the 31st of May.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate an isolated thunderstorm with damaging winds, during the early morning of the 31st of May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 3:05 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 405 AM EDT SUN MAY 31 2009 .SYNOPSIS... A COLD FRONT CROSSES VIRGINIA TODAY WITH AN UPPER LEVEL DISTURBANCE. A RIDGE OF HIGH PRESSURE WILL STRENGTHEN AT THE SURFACE AND ALOFT TONIGHT THROUGH EARLY NEXT WEEK. A SLOW MOVING COLD FRONT SINKS INTO THE MIDDLE ATLANTIC WEDNESDAY AND THURSDAY OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WIDESPREAD SHWS AND TSTORMS WILL CONTINUE THROUGH TONIGHT...SOME OF WHICH POSSIBLY PRODUCING DMGG WIND GUSTS ATTM ALONG THE NEW RIVER VALLEY. HOWEVER...STORMS ARE WEAKENING AS THEY TREK INTO THE PIEDMONT. WATER PROBLEMS REMAIN A CONCERN ESPECIALLY ALONG SE WEST VA WITH TRINAING STORMS AND 3HR FFG ONLY ABOUT 1.25 INCHES. SOME SPOTS WHICH EXPERIENCED MUDSLIDES EARLIER THIS WEEK PROBABLY STILL MOIST AND COULD HAVE SIMILAR PROBLEMS AGAIN. POTENT CLIPPER/SHRTWV TYPE SYSTEM INTERACTING WITH LATE SPRING WARMTH AND MOISTURE PRODUCING QUITE A PATH OF SVR WX THROUGH WEST VA THIS NIGHT. ACTIVITY SHOULD DECREASE TOWARDS SUNRISE...BUT STILL GOOD INSTABILITY ALONG THE PIEDMONT...ALBEIT WITHIN A DRY PROFILE. HOWEVER...WILL STILL KEEP SLT CHC POPS FOR ISOLATED STORMS ALONG THE SOUTHSIDE THIS AFTERNOON CONSIDERING...ALTHOUGH MODELS ARE DRY. SOME 30KT WIND GUSTS MAY ALSO OCCUR EARLY THIS MORNING THROUGH NW NC AS SHRTWV CROSSES...BUT UNDER ADV LEVEL CRITERIA WINDS. STILL THOUGH...WET GROUND AND WINDS BLO ADV CRITERIA COULD STILL TOPPLE TREES...SO WILL ONLY HIT IN THE HWO FOR NOW AND MONITOR CLOSELY. WEAK HIGH PRESSURE BUILDS ACROSS CWA TONIGHT...AND DO NOT THINK IT WILL BE STRONG ENOUGH FOR BLO GUIDANCE MINS TONIGHT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... ONLY CHG TO GOING FORECAST WAS TO REDUCE MAX TEMP A FEW DEGREES ON TUESDAY...AS CURRENT FORECAST WAS EVEN ABV WARMEST MET NUMBERS. STRONG UPPER LOW LIFTS NEWD ACROSS NEW ENGLAND SUNDAY NIGHT...AND SFC HIGH PRESSURE BUILDS RAPIDLY INTO THE AREA ON A FAST ZONAL FLOW ALOFT. WITH THE SUBSIDENCE AND DRYING BEHIND THE UPPER LOW...THE SFC DEWPOINTS SHOULD CRASH SUNDAY AFTERNOON AND SET THE STAGE FOR WHAT MAY BE A CHILLY NIGHT IN THE MTN VALLEYS. THINK THE MTNS WILL DECOUPLE...AND EVEN THE PIEDMONT MAY DECOUPLE LATE. I HAVE LOWERED MIN TEMPS ACROSS THE BOARD...WITH SOME UPPER 40S IN THE COLDER MTN VALLEYS. MONDAY WILL BE A MILD DAY WITH LOW HUMIDITY. RETURN FLOW WEST OF THE APPLNS WILL LIKELY BRING WARMER TEMPS TO SE WV AND THE SW MTNS OF VA THAN MUCH OF THE PIEDMONT...WHICH WILL BE IN THE SUBSIDENCE UNDER THE SFC HIGH PRESSURE. ZONAL FLOW CONTINUES MONDAY NIGHT/TUESDAY...THOUGH A SERIES OF NRN STREAM SHORT WAVES BEGINS PUSHING A SFC FRONT TOWARD THE AREA FROM THE NW. THE SFC HIGH PRESSURE SHIFTS TO THE SOUTH AND MODELS STILL SHOW VERY WARM AIR MOVG IN TUESDAY ON A WESTERLY FLOW. WITH A FAIRLY DRY AIRMASS IN PLACE...HAVE KEPT HIGHS IN THE MID 80S TO AROUND 90. MODELS ARE ALSO SHOWING SOME INSTABILITY BY LATE IN THE AFTERNOON IN THE MTNS...BUT I THINK THE AIRMASS WILL BE TOO DRY FOR MUCH CONVECTION. LOOKS LIKE BEST CHC WILL BE IN THE NC MTNS WHERE THERE WILL BE SOME LOW LEVEL UPSLOPE FLOW AND MOISTURE CONVERGENCE TO HELP WITH THE DIFFERENTIAL HTG. && .LONG TERM /THURSDAY THROUGH SATURDAY/... THE LONGER TERM PERIOD FEATURES A SLOWLY DEEPENING EAST COAST TROUGH BEGINNING ABOUT WEDNESDAY...WHICH WILL PUSH A COLD FRONT THROUGH THE AREA TOWARD THE END OF THE WEEK. WITH THE TROUGH SLOWLY DEEPENING...AND SEVERAL SHORT WAVES GENERATING WAVES ALONG THE FRONT WITH A POTENTIAL FOR SHOWERS/TSTMS...LOOKS LIKE A WET FEW DAYS BEGINNING WED- THOUGH NOT PARTICULARLY HEAVY RAINS BECAUSE THERE WILL NOT BE ANY GULF OF MEXICO MOISTURE. EVEN AFTER THE FRONT PASSES...THERE WILL LIKELY BE A PERIOD OF CLOUDS/PRECIP ON THE BACK SIDE OF THE FRONT BEFORE I GETS FAR ENOUGH SOUTH FOR THE AREA TO DRY OUT. THAT MAY TAKE UNTIL SATURDAY. AT THIS TIME...LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION WITH THE FRONTAL PASSAGE WILL BE IN THE WED NIGHT THRU THU NIGHT TIME FRAME. I HAVE THE HIGHEST POPS THEN...BUT STILL JUST CHC. AS FOR TEMPS THRU THE PERIOD...THEY WILL BE NEAR SEASONAL WED/WED NIGHT AHEAD OF THE FRONT...THEN COOLER THAN NORMAL WITH THE FRONTAL PASSAGE THURSDAY AND BEHIND THE FRONT FRIDAY. WITH MORE SUN EXPECTED SATURDAY...AND NOT A LOT OF COLD AIR BEHIND THE FRONT...TEMPS SHOULD REBOUND BACK CLOSER TO NORMAL FOR SATURDAY. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... LINE OF CONVECTION ATTM BEARING DOWN ON LWB. AT LEAST TEMPO IFR VIS/CIG POSSIBLE WITH THESE STORMS WHICH HAVE PRODUCED HVY RAIN AND DMGG WINDS FARTHER WEST...ALTHOUGH THEY HAVE WEAKENED SOMEWHAT. DID INSERT PREDOMINATE TSRA WITH IFR CONDS IN TEMPO GROUP IN THE NEAR TERM. STRONG CELL ALSO NOW TAKING A BIT OF SOUTHWARD JOG TOWARDS BLF IN THE NEXT FEW HRS WITH MORE DEVELOPMENT POSSIBLE THERE LATER. LOCAL WRF AND NAM ALLOWING SHWS/STORMS TO PENETRATE INTO THE ROA/LYH TERMINALS LATE TONIGHT...FOR NOW DID PLACE SOME TEMPO SHRAS...WHICH COULD BE UPGRADED BASED UPON TRENDS TONIGHT. ALSO...BREAKS IN THE CLDS NEAR DAWN MAY PRODUCE SOME MVFR/IFR VIS AT LWB WITH WET GROUND. NW WINDS WILL GUST TO 25KTS LWB/BLF IN THE PM SUNDAY AS SKIES CLR. FOLLOWING PASSAGE OF SHORT WAVES...EXPECT TO SEE WIDESPREAD VFR WEATHER WITH NO RESTRICTIONS RETURN TO ALL BLACKSBURG TERMINAL FORECAST POINTS (KROA...KLYH... KDAN...KBLF...KLWB) FROM MID MORNING SUNDAY THROUGH AT LEAST TUESDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK...UNTIL THE ARRIVAL OF THE NEXT WEAK COOL FRONT. && .CLIMATE... WFO BLACKSBURG MAY RAINFALL IS AT 9.31 INCHES THROUGH 500 PM 5/30 WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST IS 9.75 INCHES IN 1971). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...KM SHORT TERM...JJKM LONG TERM...JJ AVIATION...KM/WP CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 443 AM EDT SUN MAY 31 2009 VAZ007-009>012-WVZ042>045-010845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER- 443 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL FROM THUNDERSTORMS THIS EARLY MORNING MAY PRODUCE LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. SOME THUNDERSTORM COULD PRODUCE DAMAGING WINDS AND SMALL HAIL EARLY THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-046-047- 010845- SURRY-STOKES-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-APPOMATTOX-BUCKINGHAM- 443 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL FROM THUNDERSTORMS THIS MORNING COULD CAUSE LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. SOME THUNDERSTORMS EARLY THIS MORNING COULD PRODUCE DAMAGING WIND GUSTS ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-010845- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- 443 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL FROM THUNDERSTORMS THIS MORNING COULD CAUSE LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. WINDS GUSTING TO 30 MPH AROUND SUNRISE...MAY TOPPLE TREES DUE TO A SATURATED GROUND. SOME THUNDERSTORMS EARLY THIS MORNING COULD PRODUCE DAMAGING WIND GUSTS ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-045-058-059-010845- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 443 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS EARLY MORNING AND AFTERNOON COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 AM EDT SUN MAY 31 2009
VAZ012-013-016-017-310900-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
416 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...
AT 414 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING EAST AT 45 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MAX MEADOWS AROUND 425 AM...GRAHAMS FORGE
AROUND 430 AM...PATTERSON AROUND 435 AM...HILLSVILLE AROUND 440 AM...
DUGSPUR AROUND 445 AM AND INDIAN VALLEY AROUND 450 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3706 8100 3707 8094 3690 8043 3669 8074
3690 8121
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 AM EDT SUN MAY 31 2009
VAZ016-017-032-043-310945-
CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-
446 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF
MARTINSVILLE...FLOYD...HENRY AND PATRICK COUNTIES...
AT 445 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
WILLIS...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MEADOWS OF DAN AROUND 445 AM...BUFFALO RIDGE
AROUND 500 AM...SPENCER AROUND 515 AM AND HORSE PASTURE AROUND 530
AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3655 8015 3670 8070 3691 8037 3688 8024
3686 8019 3684 8006 3682 8007 3679 8003
3683 7999 3678 7975 3654 8000
EXPERIMENTAL
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND DMG PRINCETON 37.37N 81.10W
05/31/2009 MERCER WV LAW ENFORCEMENT
POWER LINES DOWN IN PRINCETON. TIME IS ESTIMATED FROM
RADAR.
0257 AM TSTM WND DMG 5 ESE PRINCETON 37.34N 81.01W
05/31/2009 MERCER WV LAW ENFORCEMENT
TREE DOWN ON 460 NEAR MILE MARKER 22 BETWEEN PRINCETON
AND OAKVALE. TIME ESTIMATED FROM RADAR.
&&
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT SUN MAY 31 2009
VAZ007-009-311030-
SMYTH VA-TAZEWELL VA-
531 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SMYTH AND
TAZEWELL COUNTIES...
AT 527 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
RICHLANDS...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...INCLUDING SOME LOCATIONS THAT EARLY
THIS MORNING RECEIVED OVER A HALF AN INCH OF RAIN. THIS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM
AS WELL. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEBO AROUND 545 AM AND ATKINS AROUND 600 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3724 8170 3708 8148 3677 8129 3671 8146
3671 8154 3668 8153 3665 8163 3679 8170
3691 8182 3695 8182 3696 8178 3698 8178
3706 8184 3716 8186
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EDT SUN MAY 31 2009
NCZ005-006-VAZ043-044-311030-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
534 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
CITY OF MARTINSVILLE...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 532 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
RIDGEWAY...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM AS WELL. DO NOT STAY
IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CASCADE AROUND 545 AM...PELHAM AROUND 600 AM
AND HAMER AROUND 615 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3644 8003 3653 8003 3679 7975 3685 7963
3659 7921 3655 7922 3654 7920 3626 7920
3625 7966
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT SUN MAY 31 2009
NCZ001-002-VAZ015-311100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
557 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...
AT 556 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
TROUTDALE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR INDEPENDENCE AROUND 615 AM AND ENNICE AROUND
630 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3675 8133 3676 8127 3676 8124 3659 8086
3636 8131 3636 8135 3633 8137 3656 8168
EXPERIMENTAL
SKThe Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down along Swaringen Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174441.